Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Exact solutions of two dimensional flows of second order incompressible fluids


Some two dimensional exact solutions have been obtained describing non-steady flows of second order incompressible fluids. The results are expressed in terms of a non-dimensional parameter which depends on the non-Newtonian coefficient and the frequency of excitation of the external disturbance. It is noticed that for a critical value of K (= K c), the flow properties are identical with those in the Newtonian case.

This is a preview of subscription content, log in to check access.


  1. 1)

    Coleman, B. D. and W. Noll, Archives of Rational Mechanics and Analysis 6 (1960) 355.

  2. 2)

    Lamb, H., Hydrodynamics, p. 619–623, Cambridge, 1952.

  3. 3)

    Noll, W., Arch. of Rat. Mech. and Anal. 2 (1958) 197.

  4. 4)

    Reiner, M., Amer. J. of Math. 64 (1945) 350.

  5. 5)

    Rivlin, R. S. and J. L. Ericksen, J. Rat. Mech. and Anal. 4 (1955) 323.

  6. 6)

    Srivastava, A. C., J. Fluid Mech. 17 (1964) 171.

Download references

Author information

Additional information

Before communicating this note, it has been noticed from a recent paper: “Non-steady helical flows of second-order flows” by H. Markovitz and B. D. Coleman Cf: Physics of Fluids 7 (1964) 833 that Truesdell considered some problems involving standing waves in second order fluids (unpublished). The results of Truesdell are, however, not known to the present author.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Pattabhi Ramacharyulu, N.C. Exact solutions of two dimensional flows of second order incompressible fluids. Appl. sci. Res. 15, 41–50 (1966).

Download citation


  • Exact Solution
  • External Disturbance
  • Flow Property
  • Incompressible Fluid
  • Dimensional Flow